Indiana, 2003Flood in Indiana, May 10 to 11, 2003
May 10 to 11, 2003 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 2:45 AM EST, 5 hours 25 minutes earlier.
Area forecast discussion, May 10, 2:45 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EDT SAT MAY 10 2003
SEVERE THREAT CONTINUES TODAY AND TONIGHT BEFORE A CONTINENTAL
AIRMASS SETTLES OVER LOWER OH VLY DURING SUNDAY...BRINGING AN END TO
LONG-RUNNING BOUGHT OF SVR TSTMS AND HVY RAINFALL TO THE REGION.
LARGE SCALE PICTURE: STRONG MID LEVEL TROUGH TO PROGRESS INTO THE
PLAINS TODAY...INTO THE MID MS VLY TONIGHT AND SHOULD REACH THE
LOWER OH VY AROUND MIDDAY SUNDAY. ATTM SURFACE WARM FRONT IS LOCATED
ACROSS N CTRL IL...NRN IN...NRN OH. THIS FEATURE WILL MOVE NORTH
INTO THE GRT LAKES AND WEAKEN AS NEW LEE-SIDE CYCLOGENESIS TAKES
EFFECT IN THE SOUTHERN PLAINS THIS MORNING...WITH SURFACE LOW MOVING
INTO MO/IL VCNTY THIS AFTERNOON.
ONE OF THE CHALLENGES FOR TODAY IS HOW MUCH CONVECTION DURING THE
DAY...WELL IN ADVANCE OF STRONG SURFACE COLD FRONT PROGD TO SWEEP
THROUGH THE FA LATE TONIGHT. VERY MOIST...WARM AND UNSTABLE ATMS TO
REMAIN IN PLACE TODAY. AT 07Z SEVERE CONVECTION RUNNING ALONG THE
NORTHERNMOST TIER OF INDIANA COUNTIES. EXPECT THIS TO DIMINISH BY
DAYBREAK. WEAK MID LEVEL RIDGING TO HOLD OVER OUR AREA TODAY. SO
EVEN WITH UNSTABLE AND VERY MOIST ATMS (DPTS AROUND 70) ONLY LIFTING
MECH WILL BE LEFTOVER MESOSCALE BOUNDARIES FROM ONGOING CONVECTION.
M/ETA PROGS MCS-LIKE PCPN TO REACH INTO SRN IN/NRN KY LATER THIS
MORNING MEANWHILE GFS KEEPS THIS CONVECTIVE SYSTEM WELL NORTH OF THE
FA TODAY. WILL LEAN WITH THE GFS AND MENTION HIGH CHANCE POPS IN THE
NORTH TODAY AND LOW CHANCE IN THE SOUTH AND IGNORE THE CATEGORICAL
POPS GENERATED ON THE ETA/FWC TODAY. INTERESTING SCENARIO IN TERMS
OF MAX TEMPS TODAY...LEAST CLOUD COVER OVER THE SOUTH COUPLED WITH
WEAK RIDGING AND STRONG SW LOW LVL FLOW SHOULD ALLOW NEAR 90 TEMPS
IN SRN KY. GFS MOS TEMPS APPEAR MOST LIKELY IN THE SHORT TERM SO
WILL LEAN THAT WAY.
FOR TONIGHT SQUALL LINE IN ADVANCE OF STRONG COLD FRONT SHOULD BRING
A CONSIDERABLE RISK FOR ADDITIONAL SVR TSTMS. SPC MODERATE RISK IN
PLACE FOR MAINLY OUR SRN INDIANA COUNTIES. FOR TONIGHT WILL MENTION
POSSIBLE SEVERE FOR ALL OF THE INDIANA COUNTIES AS WELL AS THE
WESTERN KENTUCKY PORTION COUNTIES. WILL ALSO MENTION THE POSSIBILITY
OF HEAVY RAINFALL WITH STRONG FORCING JUST AHEAD OF FRONT WITH 50KT+
LOW LVL JET. FLOODING THREAT WILL BE DURING SHORT WINDOW LATE
TONIGHT WITH SQUALL LINE. ALTHOUGH SHOULD BE MAINLY LINEAR AND LOW
THREAT OF TRAINING CELLS WITH THE OVERNIGHT CONVECTIVE LINE...RECENT
HVY RAINFALL ALLOWS FOR ONLY A LOW THRESHOLD BEFORE FLASH FLOODING A
RISK.
GIVEN SLIGHTLY SLOWER SOLUTION ON 00Z MODELS WILL KEEP SOME POPS A
BIT LONGER SUNDAY MORNING ACROSS FA OTHERWISE LITTLE CHANGE TO THE
GOING SUNDAY FORECAST. PARTIAL CLEARING FCST LOOKS GOOD SUNDAY IN A
BECOMING WNW FLOW REGIME. HWVR AS COLD TROUGH PASSES JUST NORTHEAST
OF THE FA SUNDAY NIGHT AND EARLY MONDAY A COLD STRATOCU SITUATION
COULD SET UP ESPECIALLY OVER THE EAST. FOR NOW WILL JUST HAVE PARTLY
CLOUDY IN THE EAST. MONDAY LOW CLOUDS CONTINUE IN THE MORNING
ESPECIALLY IN THE NORTH & EAST HWVR THESE SHOULD SLOWLY SCATTER
DURING THE AFTN. LATER FCST WILL PIN THOSE CLOUD TRENDS DOWN
FURTHER. FOR NOW JUST PARTLY CLOUDY. RELATIVELY SPEAKING EXTREMELY
PLEASANT WX SCENARIO FOR EARLY NEXT WORK WEEK WITH HIGHS IN THE 60S
AND LOWS IN THE 40S AND LOWER 50S. NEXT CHANCE OF RAIN SLATED FOR
LATE TUE/WED.
.LMK...NONE.
JMB
Hazardous weather outlook, May 10, 4:20 AM EST, 3 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
520 AM EDT SAT MAY 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
A VERY WARM, MOIST AND UNSTABLE AIRMASS WILL REMAIN PLANTED ACROSS
THE OUTLOOK AREA TODAY. THERE WILL BE A CHANCE OF THUNDERSTORMS
TODAY, WITH THE HIGHEST CHANCE NORTH OF THE OHIO RIVER IN
SOUTH-CENTRAL INDIANA. ANY THUNDERSTORMS THAT DO FORM TODAY COULD
QUICKLY REACH SEVERE LIMITS, IN THE FORM OF LARGE HAIL AND DAMAGING
WINDS.
A HIGHER RISK OF SEVERE WEATHER IS FORECAST FOR TONIGHT. THE STORM
PREDICTION CENTER HAS OUTLINED A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF SOUTH-CENTRAL INDIANA, WITH THE
REMAINDER OF THE OUTLOOK AREA IN A SLIGHT RISK. A STRONG COLD FRONT
WILL APPROACH THE LOWER OHIO VALLEY AFTER DARK. AS THE SYSTEM
REACHES THE OUTLOOK AREA, THUNDERSTORMS WILL ORGANIZE INTO A SQUALL
LINE OUT AHEAD OF THE COLD FRONT. THE SQUALL LINE SHOULD REACH THE
INTERSTATE 65 CORRIDOR BY MIDNIGHT, AND THE BLUEGRASS REGION WELL
AFTER MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. IN ADDITION SOME THUNDERSTORMS WILL CONTAIN VERY HEAVY
RAINFALL. GIVEN THE RECENT HEAVY RAINFALL IN MANY PARTS OF THE
OUTLOOK AREA, FLASH FLOODING WILL BE AN ELEVATED THREAT TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, OR
YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND LIKELY TONIGHT.
JB
In the hours before
Local storm report, May 10, 3:13 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0413 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 AM LEXINGTON IN 1.00 IN HAIL
05/10/03 SCOTT REPORT FROM LAW
ENFORCEMENT.
VBLocal storm report, May 10, 4:39 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
539 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 5 SW GERALD IN TORNADO
05/08/03 PERRY *** 0 DEAD, 0 INJ ***
CONFIRMED TORNADO 5 SW OF
GERALD...1/2 MILE NORTHWEST
OF THE INTERSECTION OF
GERALD ROAD AND DEER CREEK
ROAD. SEVERAL OUTBUILDINGS
DESTROYED. NUMEROUS MATURE
TREES TOPPLED OR UPROOTED.
0900 PM 4 SW STEPHENSPORT KY TORNADO
05/08/03 BRECKINRIDGE *** 0 DEAD, 0 INJ ***
CONFIRMED TORNADO. NO
PROPERTY DAMAGE. SHALLOW
ROOTED TREES
TOPPLED/UPROOTED. NUMEROUS
TREES TOPPED AND BRANCHES
SNAPPED.
JBFlood, Jefferson
- When
- May 10, 8:10 AM EST to May 11, 1:20 AM EST
- Where
- Jefferson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.786, -85.439 (the zone’s center; the record gives no point)
The Muscatatuck River at Deputy crested at 22.9 feet at 1315 EST on May 10. Flood stage at Deputy is 20 feet. At this level county roads are under water in northeast Jefferson County, IN.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 10, 200337 injured · $10 million · F3 · 17 events
- Tornadoes and Flash Flooding in Kentucky, May 10, 200317 injured · $5.6 million · F3 · 21 events
- Tornado in Missouri, May 10, 20036 injured · $5.0 million · F2 · 1 event
- Tornado in Missouri, May 10, 2003F3 · 1 event
- Tornado in Iowa, May 10, 2003$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Iowa, May 10, 2003$14 million · 2.75 in hail · 29 events
- Tornado in Illinois, May 10, 2003$400,000 · F2 · 1 event
- Tornado in Illinois, May 10, 20034 injured · F2 · 1 event
- Tornadoes and Hail in Wisconsin, May 10, 20031 injured · $510,000 · F1 · 14 events
- Flooding and Hail in West Virginia, May 10 to 11, 2003$1.2 million · 1.5 in hail · 23 events
- Tornado in Iowa, May 10, 2003$1.0 million · F1 · 1 event
- Tornadoes and Hail in Iowa, May 10, 2003$356,000 · F1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355552.